California, 2018Damaging Wind in California, August 15, 2018
August 15, 2018 · NWS PSR · 1 event in 1 county or zone
Monsoon thunderstorms developed across portions of eastern Riverside county during the afternoon hours on August 15th; some of the stronger storms generated gusty and damaging outflow winds that affected areas around the community of Desert Center. A trained spotter indicated that gusty winds estimated to be in excess of 70 mph downed a number of power poles and flipped 3 mobile trailers…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon thunderstorms developed across portions of eastern Riverside county during the afternoon hours on August 15th; some of the stronger storms generated gusty and damaging outflow winds that affected areas around the community of Desert Center. A trained spotter indicated that gusty winds estimated to be in excess of 70 mph downed a number of power poles and flipped 3 mobile trailers approximately 5 miles to the northeast of Desert Center and near the Desert Center airport. One of the trailers was completely destroyed. No injuries were reported as a result of the wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 1:08 PM PST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 15, 1:08 PM PST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
208 PM MST Wed Aug 15 2018
.SYNOPSIS...
The potential for showers and thunderstorms will remain across
much of the region through Thursday with locally heavy rainfall
and gusty winds possible. A gradual drying trend will occur
starting Friday into the weekend, though some afternoon storms
will continue over higher terrain. Temperatures will also climb
back above normal.
&&
.DISCUSSION...
Current visible analysis shows two well-defined circulations
moving through south-central Arizona. The flow around the broader
circulation (what seems to be the inverted trough) is resulting
in upslope flow along the Gila mountains in Yuma county and this
is where most of the convection in our forecast area can currently
be seen. For the remainder of the day, expect thunderstorms to
continue to develop along the higher terrain of northern and
southern Arizona. Although ample amounts of moisture exist across
the region, clouds struggled to clear today across south-central
Arizona and because of this the lower deserts are rather "cool"
with temperatures around the Phoenix metro currently only in the
upper 80s/low 90s. Thus, not expecting much convection along the
lower deserts this afternoon, but maybe the aforementioned IT
could serve as an area of focus for additional thunderstorm
development. In addition, there continues to be a signal of
another gulf surge overnight which will improve the instability
later this evening, however none of the CAMs are really optimistic
anymore and the HREF keeps our forecast area pretty quiet
overnight. However, with a weak steering flow in place and enough
instability, any storm that does develop will have the potential
to produce gusty winds, frequent lightning, and flooding.
What happens on Thursday largely will depend on how much activity
and cloud cover lingers through the mid to late morning hours.
For Thursday afternoon and evening, storms will mostly need to
form over the high terrain or along any leftover boundaries as
there appears to be a lack of any discernible mid level waves.
PoPs across the lower deserts mostly fall to around 20% as the
steering flow turns southwesterly which generally favors storms
across the high terrain of eastern Arizona.
The southwesterly flow will continue through Friday while the
upper level high center shifts westward across northern Mexico.
Eventually the high shifts well to our west turning our flow out
of the north-northeast for this weekend. Considerable drying is
shown during this time with PWATs mostly falling below 1.5". Any
storm activity Friday should mostly be across the high terrain,
but we can't rule out an isolated storm or two across the lower
deserts. Temperatures are seen climbing to slightly above normal
readings starting Friday with a few of the warmest lower desert
spots approaching 110 degrees this weekend.
After a fairly dry day on Saturday, the flow is seen gradually
shifting out of the southeast once again providing some sort of
moisture increase starting Sunday. Chances for storms should
increase Sunday into early next week, but at this point there are
no obvious features to focus on that would create any widespread
storm activity.
&&
.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:
Looking like a rather quiet evening across the greater Phoenix area,
with left-over clouds from yesterday's convective activity
inhibiting convective development across south-central AZ. TS
activity is expected to remain confined to mainly the White Mtn
region and across SE AZ, with just SCT-BKN mid/high-level cloud
decks at the Phx area terminals. Winds are expected to remain
westerly well into the night, then shift to easterly during the 8-
10Z time frame as an area of light showers associated with the
remains of a large TS complex that is expected to develop over
northern Sonora Mexico/extreme southern AZ moves into the region. A
chance for light showers to persist into the mid-morning hours on
Thu before ending Thu afternoon, with westerly winds returning
during the mid-late morning hours on Thu.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect light to moderate southerly to southeasterly winds through
the TAF period, near 6-12kt. Otherwise skies will be mostly clear to
partly cloudy with FEW-BKN decks from 10-15kft.Aviation
Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, but afternoon storms will still
be possible over higher terrain areas. An increase in available
moisture during the Tues-Wed period to bring storm chances back
to, and raise humidity values over the lower deserts. Throughout
the period, wind speeds will be typical for mid summer with the
usual afternoon breezes. Temperatures will start out above average
during the Sat-Mon period, then fall back to near-average during
the Tue- Wed period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hernandez/Kuhlman
AVIATION...Percha
FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 15, 10:43 AM PST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1143 AM MST WED AUG 15 2018
AZZ532-535-536-151930-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
1143 AM MST WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
1230 PM MST...
At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Fortuna Foothills. This storm was nearly stationary.
Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.
Locations impacted include...
Yuma, Fortuna Foothills, Blaisdell, Ligurta and Kinter.
This includes the following highways...
AZ Interstate 8 between mile markers 9 and 27.
AZ Route 95 between mile markers 30 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3254 11442 3270 11452 3284 11431 3260 11416
TIME...MOT...LOC 1843Z 242DEG 4KT 3266 11440
MP
Special weather statement, Aug 15, 2:12 PM PST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
312 PM MST WED AUG 15 2018
AZZ532-535-152300-
Southeast Yuma County AZ-Yuma AZ-
312 PM MST WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
400 PM MST...
At 312 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Fortuna Foothills. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Yuma.
This includes AZ Route 195 between mile markers 8 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3237 11442 3246 11468 3259 11464 3264 11446
3258 11431 3235 11434
TIME...MOT...LOC 2212Z 185DEG 2KT 3246 11450
IniguezSpecial weather statement, Aug 15, 3:39 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM PDT WED AUG 15 2018
CAZ570-160015-
Chuckwalla Valley CA-
439 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 515 PM
PDT...
At 439 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Nicholls Warm Springs, or 24 miles east of Desert
Center, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 122 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3368 11483 3359 11482 3351 11490 3356 11511
3363 11514 3372 11509
TIME...MOT...LOC 2339Z 194DEG 13KT 3361 11499
IniguezThunderstorm Wind, Riverside
- When
- August 15, 4:40 PM PST
- Where
- Riverside County, 0.57 mi W of Desert Center Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.750, -115.330
Thunderstorms with strong and damaging outflow winds developed and moved across the community of Desert Center during the afternoon hours on August 15th. According to a trained weather spotter, at 1640PST outflow winds estimated to be as high as 75 mph downed 8 power lines and flipped over 3 mobile trailers. One of the trailers was completely demolished. The damage occurred about 5 miles to the northeast of the town of Desert Center and near the Desert Center airport. The damage was east of Highway 177 and north of Interstate 10. No injuries were reported due to the extensive damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 15 to 16, 2018$2.0 million · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 15 to 16, 2018$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Kentucky, August 15 to 19, 2018$60,000 · 53 kt wind · 12 events
- Flash Flooding and Damaging Wind in California, August 15 to 16, 20181 injured · $47,000 · 7 events
- Damaging Winds in Indiana, August 15, 2018$46,000 · 54 kt wind · 4 events
- Flash Flooding in Arizona, August 15 to 16, 2018$40,000 · 2 events
- Damaging Winds in Illinois, August 15, 2018$25,000 · 56 kt wind · 2 events
- Hail in New York, August 15, 2018$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, August 15, 20182.75 in hail · 16 events
- Damaging Wind in Kentucky, August 15, 2018$18,000 · 52 kt wind · 1 event
- Damaging Wind in Indiana, August 15, 2018$15,000 · 56 kt wind · 1 event
- Flash Flooding in Arkansas, August 15, 2018$10,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773443.